Some Possible Niacin Side Effects
However, you should know that intake of large amounts of this vitamin can lead to niacin side effects which may not always be desirable.
Normal Niacin Side Effects
Niacin and Flushing. Perhaps the most notable niacin side effect is flushing. Intake of relatively large doses of niacin (75 mg and up) results to the dilation of the blood vessels leading to this normal occurrence of "niacin flushing." This phase usually lasts about 20 to 30 minutes. Different people have different niacin thresholds. For example, taking 50 mg might cause you to flush while it can take about 100 mg to cause someone else to start flushing.
Itching and Rashes. This flushing may occasionally be coupled with niacin itching and niacin rashes. It is important to note that these reactions to niacin are normal and should not cause you to worry.
Lessening the Flushing
If you are one of the many who are inconvenienced with this side effect, you may be pleased to know that there are other niacin vitamin supplements that have been formulated to minimize or even do away with flushing. There are now non-flush niacin formulations in the form of sustained release products. While this is still safe to take, there have been many reports of side effects with these no flush niacin supplements.
Niacin supplements in the niacinamide form do not cause any flushing but do not lower cholesterol and is not effective for inducing relaxation. Thus, it is very important for you to distinguish one from the other when buying at your local health stores.
Adverse Niacin Side Effects
Some of the niacin side affects reported most especially for non-flush products and high doses (higher than the threshold amount) of the vitamin include gastrointestinal symptoms such as vomiting, nausea, flatulence, bloating and diarrhea as well as sudden decrease in blood pressure.
Other (Rare) Side Effects of Niacin
There are isolated cases where other niacin side effects occur. These rare side effects range from simple dryness and scaliness of the skin, excessive pigmentation, to liver disorder, blurred vision, activation of the peptic ulcer, and jaundice.
What happens when one takes too much niacin? Niacin overdose luckily does not lead to death. There have not been any cases of death throughout all the clinical studies of this therapeutic drug. However, taking much too many of the threshold amount can lead to mild to moderate side effects aforementioned. Though none of them is fatal, they can be very uncomfortable.
Toxic overdose of niacin cannot happen when taking them from natural foods, but with intake of the more potent purified synthesized nicotinic acid or nicotinamide forms. Niacin and niacinamide supplements are only toxic when taken in megadoses (200,000 mg or more) at the same time. As long as you follow your doctor's advice or the label on your supplement bottle, you will not be in trouble.